Subscribe to RSS
Severe adverse drug reactions of typical and atypical neuroleptics in routine clinical treatment: results from the AMSP drug safety program
Most of the studies comparing adverse drug reactions (ADR) of the various ‘typical’ and newer ‘atypical’ neuroleptics represent an artificial setting of drug administration and do not easily relate to the ‘real life’ setting of psychiatric treatment. In contrast, the AMSP drug safety program allows the monitoring of ADR in the naturalistic setting of routine clinical practice. Between 1993 and 2000 86,439 patients treated with at least one neuroleptic agent were monitored. In 1.1% of the patients severe ADR occurred. In contrast to the results from controlled trials, ‘atypical’ neuroleptics caused more severe ADR than ‘typical’ neuroleptics. This result was mainly caused by the high amount of severe ADR in patients treated with clozapine. Excluding the data on clozapine, we found ‘typical’ and ‘atypical’ neuroleptics to be similar in the occurrence of severe ADR, although the profiles differ between these two groups as well as between the single substances.